Hail, Jackson
- When
- March 19, 11:44 AM CST
- Where
- Jackson County, 2.68 mi E of Kansas City Downtown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -94.550
A storm system brought a few strong thunderstorms to the area, during the late|morning and early afternoon hours of March 19,2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system brought a few strong thunderstorms to the area, during the late|morning and early afternoon hours of March 19,2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 11:42 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT SAT MAR 19 2011 ...UPDATED AVIATION DISCUSSION... .UPDATE... MID-MORNING UPDATE TO THE FORECAST NEEDED FOR EXPANDING THUNDERSTORM COVERAGE. AS IS TYPICAL WITH STORMY WEATHER DRIVEN BY WARM AIR ADVECTION...IT SEEMS TO BE TRYING TO ARRIVE A LITTLE FASTER THAN WHAT EARLIER MODEL RUNS HAD FORECAST. SURFACE FRONT ACROSS THE RED RIVER VALLEY TO OUR SOUTH HAS WASHED OUT THIS MORNING...AND/OR BEGUN TO LIFT NORTH UNDER THE GROWING PRESSURE FROM SOUTHERLY WINDS ALOFT AND AT THE SURFACE AS THE SURFACE RIDGE /THAT HAD BEEN IN PLACE ACROSS THE NORTHERN AND CENTRAL PLAINS/ SHIFTS EAST. WARM AIR ADVECTION ACTIVITY ACROSS OKLAHOMA...SOUTHERN KANSAS...AND EXTREME SOUTHWEST MISSOURI HAS QUICKLY RAMPED UP THIS MORNING WITH SEVERAL STORM REPORTS OF SEVERE HAIL IN KANSAS THUS FAR. HOWEVER...ACTIVITY HAS DISPLAYED A BIT OF DIFFICULTLY ADVECTING INTO OUR REGION OWING TO THE LACK OF INSTABILITY. LATEST ANALYZED OBSERVATIONS SHOW A STEEP GRADIENT IN MUCAPE VALUES ALONG THE KANSAS-MISSOURI BORDER. RADAR TRENDS SUPPORT THIS AS MANY STORMS THAT HAVE MOVED EAST INTO SOUTHWEST MISSOURI HAVE QUICKLY DISSIPATED. HOWEVER...AS THE MORNING HOURS TURN TO THE AFTERNOON...THE HIGHER MUCAPE VALUES SHOULD BEGIN TO SPREAD NORTH AND A BIT EAST INTO OUR REGION. WITH A GENERAL DIFFLUENT SUPPORT FROM THE JET STRUCTURE ALOFT....500 TO 1000 J/KG OF MUCAPE POSSIBLE BY THE EARLY AFTERNOON HOURS...AND 0-6KM SHEAR IN THE 50 KNOT RANGE...MARGINALLY SEVERE THUNDERSTORMS COULD PLAGUE THE SOUTHWEST CORNER OF THE FORECAST AREA THIS AFTERNOON...AND MIGHT SPREAD FARTHER NORTH AND EAST...WHICH WE WILL BE MONITORING. FIRST THOUGHTS ON WARNING CRITERIA BASED ON UPSTREAM OBSERVATIONS FROM OTHER OFFICES WOULD BE TO LOOK FOR 50DBZ TO 30KFT. CUTTER && .DISCUSSION... DEEP NEGATIVE HEIGHT ANOMALY OFF THE PACIFIC NORTHWEST COAST WAS SLOWLY TRANSLATING EASTWARD...WITH LEAD SHORTWAVE AND JET SEGMENT CROSSING THE CNTRL SIERRA RANGE. ALSO NOTED IN WV IMAGERY WAS A SEPARATE SUBTROPICAL JET STREAK STRETCHING THROUGH NRN OLD MEXICO...WITH AT LEAST ONE SMALL WAVE EMBEDDED IN THE FLOW. BOTH IR AND 11-3.9 SATELLITE LOOPS INDICATE A GROWING ACCAS FIELD THROUGH WRN OKLAHOMA AND THE TX PANHANDLE...AND WOULD EXPECT CONTINUED UPSCALE CONVECTIVE GROWTH THROUGH THE MORNING HOURS AS BOTH DYNAMICAL JET AND ISENTROPIC ASCENT DEEPENS WITH TIME...AND SHIFTS NORTHEAST TOWARDS ERN KANSAS AND WRN MISSOURI. HAVE PLACED THE HIGHEST FORECAST WEIGHT ON HIGH RESOLUTION 4KM NCEP WRF-NMM AND NSSL WRF-ARW SOLUTIONS...BRINGING THE INITIAL ELEVATED CONVECTIVE SYSTEM INTO EAST CNTRL KANSAS AROUND MIDDAY...THEN PROPAGATING SHOWERS/STORMS INTO CNTRL MISSOURI BY THE LATE AFTERNOON AND EVENING. THIS MODEL PREFERENCE SUPPORTS OTHER LOWER RESOLUTION MODELS...ESPECIALLY WHEN INTERROGATING PRESSURE ADVECTION FIELDS ON ISENTROPIC SURFACES...SOME OF WHICH BECOME LOCALLY VERY STEEP. ALTHOUGH ELEVATED IN NATURE AND BASED FROM AN H7-H8 PARCEL...FORECAST SOUNDINGS AND MODEL VIEWS INDICATE POCKETS OF MODEST MUCAPE AVAILABLE (500-1000 J/KG) AS WELL AS GOOD MIDLEVEL UVV. THUS...WHILE A WIDESPREAD ORGANIZED SEVERE THREAT IS A LOW PROBABILITY OUTCOME...WOULD NOT BE SURPRISED IF SMALL HAIL WAS COMMON IN THE STRONGER CONVECTIVE CORES. PRIMARY THREAT STILL APPEARS TO BE LOCALLY HEAVY RAINFALL AND MINOR FLOODING...ESPECIALLY ACROSS THE SRN CWA...WHERE RIVER HEADWATER GUIDANCE IS LOWEST. HAVE OPTED NOT TO ISSUE A FLOOD WATCH GIVEN THE MORE LOCALIZED IMPACTS...AS WELL AS THE SHORT DURATION RESIDENCE TIME GIVEN THE FORWARD PROPAGATION SPEED OF THE MOST PROLIFIC RAIN PRODUCING CORES. SECONDARY AREA OF DEEPER ASCENT AND EMBEDDED CONVECTIVE DEVELOPMENT SHOULD MATERIALIZE OVER CNTRL AND NRN KANSAS AFTER MIDNIGHT...SHIFTING INTO NRN MISSOURI BY DAYBREAK SUNDAY. AVAILABLE MUCAPE SHOULD BE SOMEWHAT MEAGER BY THIS POINT (AOB 500 J/KG)...SUCH THAT THE SEVERE THREAT WOULD BE FAR MORE LIMITED...AND WITH RIVER HEADWATER GUIDANCE HIGHER ACROSS NRN MISSOURI...DO NOT SEE FLOODING AS LARGE OF A THREAT AS FURTHER SOUTH. IN THE WAKE OF THIS CONVECTIVE SYSTEM...SHORTWAVE RIDGING AND A STRENGTHEN EML SHOULD MOVE THE ENTIRE WARM SECTOR NORTH BY LATE SUNDAY MORNING...EFFECTIVELY LIMITING ANY ADDITIONAL PRECIPITATION CHANCES. SHOULD SEE A WARM AND BREEZY SUNDAY AFTERNOON...AND HAVE KEPT FORECAST TEMPERATURES NEAR THE UPPER END OF THE GUIDANCE SPECTRUM. SHORTWAVE MOVING THROUGH THE UPPER MIDWEST SUNDAY NIGHT SHOULD PUSH THE FRONTAL BOUNDARY BACK SOUTH INTO NRN MISSOURI...THOUGH LACK OF FORCING MECHANISMS PRECLUDES MUCH MORE THAN A TOKEN 20 PERCENT POP MENTION AHEAD OF THE STRONGER HEIGHT FALLS APPROACHING FROM THE WEST. SIMILAR TO SUNDAY...BOUNDARY SHOULD ONCE AGAIN LIFT NORTH MONDAY...AS RIDGING ALOFT AND LEE SFC PRESSURE FALLS ACROSS THE CNTRL HIGH PLAINS PULL THE HIGHER THETA-E AIRMASS NORTH UNDER A STRONGER CAPPING INVERSION ALOFT. HAVE KEPT ANY HIGHER POP MENTION RELEGATED TO THE ACTUAL FRONTAL BOUNDARY IN NRN MISSOURI...THOUGH MOST FORCING SHOULD BE NORTH TOWARDS THE I-80 CORRIDOR IN A REGION OF ELEVATED FRONTOGENESIS. THE BULK OF THE WRN WAVE WILL EJECT INTO THE PLAINS ON TUESDAY...WITH STRONG JET DYNAMICS AND LOW LEVEL CONVERGENCE BECOMING JUXTAPOSED OVER THE FORECAST AREA. CONCEPTUALLY...WITH THE LEFT FRONT JET QUADRANT SUPERIMPOSED OVER WARM SECTOR TRIPLE POINT REGION DURING PEAK HEATING...WOULD EXPECT SOME THREAT FOR ORGANIZED SEVERE WEATHER TUESDAY AFTERNOON. HODOGRAPH STRUCTURE WOULD CERTAINLY BE SUPPORTIVE FOR MODES OF SEVERE WEATHER...AND WOULD GENERALLY EXPECT INCREASINGLY STEEP LAPSE RATES ALOFT WITH THE APPROACHING TROUGH. AS WITH MOST EARLY SEASON CONVECTIVE EVENTS...AVAILABLE INSTABILITY WILL BE THE BIGGEST UNCERTAINTY AS THE WARM SECTOR MAY BECOME CONTAMINATED WITH CONVECTIVE DEBRIS. HOWEVER...MERELY BASED ON PATTERN RECOGNITION...FEEL MODEL FORECAST ARE UNDER REPRESENTING MEAN LAYER INSTABILITY WITH A SOLID 11 G/KG OF WELL MIXED MOISTURE AND TEMPERATURES IN THE LOWER 70S (AND POSSIBLY MIDDLE 70S) YIELDING MLCAPES AOA 1000 J/KG. WILL NEED TO KEEP A CLOSE EYE ON THIS TIME FRAME GIVEN THE POTENTIAL IMPACTS. THE PROVERBIAL PARTY COMES TO AN END ON WEDNESDAY...AS THE OPERATIONAL GFS HAS TRENDED TOWARDS OTHER MODEL SOLUTIONS DEPICTING AN OMEGA-TYPE BLOCKING PATTERN ACROSS THE CONUS. STRONG RIDGING OVER CNTRL CANADA WILL PROMOTE AGGRESSIVE SFC PRESSURE RISES NOSING WELL SOUTH INTO THE NRN GULF...BRINGING A SEASONABLY COLD AIRMASS INTO THE CNTRL CONUS. 00Z ECMWF ATTEMPTS TO CUT A QUICK MOVING SHEARED WAVE THROUGH THE CNTRL PLAINS FROM THE WRN TROUGH AXIS TO ITS ERN CONUS COUNTERPART. WHILE THIS OUTCOME IS CERTAINLY POSSIBLE...THERE IS ONLY LIMITED SUPPORT FROM ENSEMBLE MEMBERS SUCH THAT ONLY SLIGHT CHANCE TYPE POPS ARE WARRANTED. IT SHOULD BE NOTED IS THIS ECMWF SOLUTION COMES TO FRUITION...PARTS OF THE AREA MAY HAVE TO DEAL WITH LIGHT WINTRY PRECIPITATION ONCE AGAIN. KEPT FORECAST TEMPS FOR THE END OF NEXT WEEK NOT FAR FROM A CONSENSUS APPROACH...REPRESENTING A FORECAST AROUND 1 SIGMA LEVEL BELOW AVERAGE...THOUGH MAY NEED TO PUSH TOWARDS A MUCH BELOW AVERAGE CATEGORY IF COLDER MODEL TRENDS CONTINUE. 21 && .AVIATION... FOR THE 18Z TAFS...CONVECTION HAS SPROUTED ACROSS EASTERN KANSAS AND IS MOVING NORTHEAST. THE ACTIVITY ACROSS KANSAS WILL MOVE IN AND ACROSS THE TERMINALS IN KANSAS CITY EARLY THIS AFTERNOON. IT IS NOT CLEAR THAT THE ACTIVITY WILL HOLD TOGETHER...SO HAVE OPTED FOR A TEMPO TO CHARACTERIZE THE THUNDERSTORM POTENTIAL AT KANSAS CITY TERMINALS. ACTIVITY WILL ARRIVE FARTHER NORTH AT KSTJ IN THE MID AFTERNOON HOURS. OTHERWISE...MIGHT HAVE SOME MORE ACTIVITY EARLY IN THE MORNING HOURS OF SUNDAY THANKS TO NOCTURNAL CONVECTION ON THE LOW LEVEL JET. POTENTIAL FOR THOSE STORMS SHOULD SHIFT NORTH OF ALL THE TERMINAL SITES BY 14Z SUNDAY AS THE TRUE WARM FRONT LIFTS NORTH OF THE REGION. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT SAT MAR 19 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OVERSPREAD EASTERN KANSAS AND WESTERN MISSOURI BY THIS AFTERNOON...MOVING INTO CENTRAL MISSOURI DURING THE AFTERNOON AND EARLY EVENING. WHILE THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW...SMALL HAIL...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE...GENERALLY ALONG AND SOUTH OF THE MISSOURI RIVER. ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS LATER TONIGHT...AFFECTING NORTHEAST KANSAS AND NORTHERN MISSOURI LATE TONIGHT. LOCATIONS ALONG AND NORTH OF THE HIGHWAY 36 CORRIDOR WOULD BE THE MOST LIKELY TO EXPERIENCE THUNDERSTORMS TONIGHT...THOUGH THE THREAT FOR SEVERE WEATHER IS VERY LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EMBEDDED THUNDERSTORMS MAY STILL BE LINGERING ACROSS FAR NORTHERN MISSOURI SUNDAY MORNING...HOWEVER THE THUNDERSTORM THREAT WILL EXIT NORTHERN MISSOURI LATER SUNDAY MORNING AS A WARMER AND MORE STABLE AIRMASS SURGES IN FROM THE SOUTHWEST. STILL...AN ISOLATED STORM CANNOT BE RULED OUT SUNDAY EVENING AND MONDAY. OTHERWISE...A VERY ENERGETIC STORM SYSTEM WILL ENTER THE PLAINS TUESDAY...WITH THUNDERSTORM CHANCES INCREASING ALONG A FRONT APPROACHING FROM THE WEST ON TUESDAY AFTERNOON AND EVENING. SEVERE WEATHER MAY BE POSSIBLE WITH THESE STORMS...PARTICULARLY ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY...HOWEVER MAY BE NEEDED TUESDAY AFTERNOON AND EVENING ACROSS PARTS OF THE OUTLOOK AREA. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 AM CDT SAT MAR 19 2011
KSZ103>105-191730-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
1153 AM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND SOUTHEASTERN LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS UNTIL 1230 PM CDT...
AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VINLAND...OR 7 MILES SOUTHEAST OF
LAWRENCE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...AND
THIS STORM MAY FURTHER INTENSIFY.
THIS STORM WILL BE NEAR...
CLEARVIEW CITY AROUND NOON CDT.
DE SOTO AND LINWOOD AROUND 1205 PM CDT.
BONNER SPRINGS...HOLLIDAY AND SHAWNEE AROUND 1220 PM CDT.
MAYWOOD...EDWARDSVILLE...MUNCIE AND LAKE QUIVIRA AROUND 1225 PM CDT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 BETWEEN MILE MARKERS 410 AND 417.
I-35 BETWEEN MILE MARKERS 228 AND 232.
I-435 LOOP FROM MILE MARKERS 3 TO 15.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3917 9479 3904 9461 3883 9505 3897 9505
3898 9507 3896 9508 3895 9510 3896 9512
3896 9514 3897 9516 3897 9518
TIME...MOT...LOC 1652Z 233DEG 32KT 3892 9512
BOOKBINDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 1 N DE SOTO 38.99N 94.95W
03/19/2011 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
NEAR 166TH ST AND WARD RD
&&
ACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL W DE SOTO 38.97N 94.95W
03/19/2011 E0.25 INCH JOHNSON KS LAW ENFORCEMENT
CARS SLIDING OFF OF ROADS DUE TO THE LARGE QUANTITIES OF
HAIL THE SIZE OF PEAS OR SLIGHTLY LARGER.
&&
ACHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT SAT MAR 19 2011
KSZ104-MOZ029-037-191800-
CLAY MO-JACKSON MO-WYANDOTTE KS-
1230 PM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
JACKSON AND EASTERN WYANDOTTE COUNTIES UNTIL 100 PM CDT...
AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS LOCATED ABOUT 10 MILES WEST AND SOUTHWEST
OF KANSAS CITY KANSAS...AND MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. VERY
LARGE QUANTITIES OF HAIL HAVE FALLEN WITH THESE STORMS...MAKING FOR
VERY DANGEROUS DRIVING CONDITIONS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
KANSAS CITY KANSAS...RIVERSIDE...KANSAS CITY...NORTH KANSAS CITY...
GLADSTONE...CLAYCOMO...SUGAR CREEK...RANDOLPH AND SURROUNDING
COMMUNITIES.
THESE STORMS COULD PRODUCE LARGE QUANTITIES OF SMALL HAIL ACROSS THE
DOWNTOWN AREA. THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 5.
I-70 IN KANSAS BETWEEN MILE MARKERS 415 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
I-35 IN KANSAS BETWEEN MILE MARKERS 231 AND 235.
I-635 BETWEEN MILE MARKERS 1 AND 9.
I-435 LOOP FROM MILE MARKERS 49 TO 60.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3917 9472 3918 9467 3916 9464 3916 9462
3922 9461 3925 9448 3912 9438 3904 9466
3904 9472 3913 9478
TIME...MOT...LOC 1728Z 250DEG 30KT 3912 9471 3906 9472
BOOKBINDERThe Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288337, 288336, 288335.